TITLE

The flip side of buckling

AUTHOR(S)
Grabovsky, Yury; Truskinovsky, Lev
PUB. DATE
August 2007
SOURCE
Continuum Mechanics & Thermodynamics;Aug2007, Vol. 19 Issue 3/4, p211
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
Buckling of slender structures under compressive loading is a failure of infinitesimal stability due to a confluence of two factors: the energy density non-convexity and the smallness of Korn’s constant. The problem has been well understood only for bodies with simple geometries when the slenderness parameter is well defined. In this paper, we present the first rigorous analysis of buckling for bodies with complex geometry. By limiting our analysis to the “near-flip” instability, we address the universal features of the buckling phenomenon that depend on neither the shape of the domain nor the degree of constitutive nonlinearity of the elastic material.
ACCESSION #
26090231

 

Related Articles

  • Dynamics of poloidal flows in enhanced reverse shear bifurcation. Srinivasan, R.; Avinash, K. // Physics of Plasmas;Jul2005, Vol. 12 Issue 7, p072507 

    A simple reduced enhanced reverse shear (RERS) model is constructed to study the dynamics of poloidal flows during the ERS transition. This model predicts that a reversal of poloidal flow shear occurs just prior to the transition, as seen in experiment [R. E. Bell et al., Phys. Rev. Lett. 81,...

  • Bifurcation of 4 Ï€-periodic solutions of the planar, restricted, elliptical three-body problem. Yumagulov, M.; Belikova, O. // Astronomy Reports;Feb2009, Vol. 53 Issue 2, p148 

    The bifurcation of periodic solutions in the vicinity of triangular libration points of the planar, elliptical, restricted three-body problem is considered. Values µ0 of the mass parameter µ are determined, such that the problem has non-stationary, periodic solutions close to the libration...

  • Inhomogeneous spatial patterns for predator—prey models: bifurcation at a higher eigenvalue. HENGHUI ZOU // IMA Journal of Applied Mathematics;Apr2009, Vol. 74 Issue 2, p296 

    In this paper, we study a Rosenzweig–MacArthur predator–prey (steady-state) model with diffusion and subject to homogeneous Neumann boundary conditions. Namely, we consider the following system of elliptic equations:where Ω ⊂ Rn (n ≥ 2) is a bounded and smooth...

  • Degenerate Orbit Flip Homoclinic Bifurcations with Higher Dimensions. Wu, Ran Chao; Sun, Jian Hua // Acta Mathematica Sinica;Oct2006, Vol. 22 Issue 6, p1651 

    Bifurcations of a degenerate homoclinic orbit with orbit flip in high dimensional system are studied. By establishing a local coordinate system and a Poincaré map near the homoclinic orbit, the existence and uniqueness of 1–homoclinic orbit and 1–periodic orbit are given. Also...

  • Eigenvalue Problems and Bifurcation of Nonhomogeneous Semilinear Elliptic Equations in Exterior Strip Domains. Tsing-San Hsu // Boundary Value Problems;2007, p1 

    We consider the following eigenvalue problems: -Δu + u = λ( f (u) + h(x)) in Ω, u > 0 in >, u ϵ H10 (Ω), where λ > 0, N = m+ n ≥ 2, n ≥ 1, 0 ϵ ω Rm is a smooth bounded domain, S = ω × Rn, D is a smooth bounded domain in RN such that D ?? S, Ω =...

  • Homoclinic Bifurcations in Symmetric Unfoldings of a Singularity with Three-fold Zero Eigenvalue. Jian HuaSun // Acta Mathematica Sinica;Feb2005, Vol. 21 Issue 1, p65 

    In this paper we study the singularity at the origin with three-fold zero eigenvalue for symmetric vector fields with nilpotent linear part and 3-jet C8-equivalent towitha? 0. We first obtain several subfamilies of the symmetric versal unfoldings of this singularity by using the normal form and...

  • Bifurcations from the endpoints of the essential spectrum in the linearized nonlinear Schrödinger problem. Cuccagna, Scipio; Pelinovsky, Dmitry // Journal of Mathematical Physics;May2005, Vol. 46 Issue 5, p053520 

    We study bifurcations of eigenvalues from the endpoints of the essential spectrum in the linearized nonlinear Schrödinger problem in three dimensions. We show that a resonance and an eigenvalue of positive energy at the endpoint may bifurcate only to a real eigenvalue of positive energy,...

  • DNS Curves in a Production/Inventory Model. Feichtinger, G.; Steindl, A. // Journal of Optimization Theory & Applications;Feb2006, Vol. 128 Issue 2, p295 

    In this paper, we investigate the bifurcation behavior of an inventory/production model close to a Hamilton-Hopf bifurcation. We show numerically that two different types of DNS curves occur: If the initial states are far from the bifurcating limit cycle, the limit cycle can be approached along...

  • Multiparameter Critical Situations, Universality and Scaling in Two-Dimensional Period-Doubling Maps. Kuznetsov, S. P.; Kuznetsov, A. P.; Sataev, I. R. // Journal of Statistical Physics;Dec2005, Vol. 121 Issue 5/6, p697 

    We review critical situations, linked with period-doubling transition to chaos, which require using at least two-dimensional maps as models representing the universality classes. Each of them corresponds to a saddle solution of the two-dimensional generalization of Feigenbaum-Cvitanović...

Share

Read the Article

Courtesy of VIRGINIA BEACH PUBLIC LIBRARY AND SYSTEM

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics